The Dangers Involved In An Oxycodone Overdose

Before getting into the specifics of what constitutes and oxycodone overdose, and what the effects of such an overdose might be, let's first take a look at the drug itself. Oxycodone is an analgesic medication, meaning it is a medication used to fight pain. It is also a semi-synthetic medication, or a semi-synthetic opioid if you prefer, in that is derived in part from a substance which in turn is derived from the opium poppy. Thus, oxycodone could be described as being a synthetic or semi-synthetic opioid. Simply put, oxycodone is a powerful pain reliever which needs to be taken in a controlled setting. It is an acceptable substitute for morphine, heroin, and codeine. While it is not considered to be overly addictive, it is nevertheless a narcotic, and it can be habit-forming. Its withdrawal symptoms can sometimes be quite severe, and if a person has been using oxycodone as a pain reliever for a protracted period of time, when the time comes to cease using it, withdrawing from the medication often needs to be done gradually.

Possible Side Effects Of Oxycodone - Some of the side effects that may be experienced from taking oxycodone can indeed lead one to believe that an overdose of the drug could be quite harmful. Some of these side effects can occur if the dosage is just a little too high, and some trail and error will at times be necessary to find the dosage that will effectively treat pain and not cause undesirable side effects at the same time. Side effects can include nausea and vomiting, a loss of appetite, lightheadedness and drowsiness or a feeling of weakness, and constipation, sweating, or itching.
More serious side effects include bodily swelling, especially in the face and the extremities, a pronounced change in heartbeat rate, breathing problems, seizures, or hallucinations.

Overdosing on Oxycodone – Since oxycodone is a prescribed drug, how is it that one can overdose on it except by not following the directions on the prescription, or by having obtained the drug illegally and not knowing the proper dosage? Part of the answer lies in a prescription drug called Oxycontin, the primary ingredient of which is oxycodone. Oxycontin is often procured illegally, and has become a favorite recreational prescription drug. Those who use the drug are often unaware of what the appropriate dosage should be, and are also often unaware that the drug can quickly become habit-forming. In most cases it appears that users have been on the drug for some time before they begin to show oxycodone overdose symptoms. By that time, some of the drug's side effects may have started to enter the picture. The user may then face another problem as well. Since Oxycodone is a prescribed drug, it may become more and more difficult to feed the habit, and withdrawal symptoms may creep into the picture as well, fueling a need for more of the drug. Other prescription drugs that contain a significant amount of oxycodone go under the names of Percodan, Percocet, and Vicodin.

The usual oxycodone overdose symptoms experienced are extreme sleepiness, small or “pinpoint” pupils, and breathing problems. The pupils of the eyes can in fact become so very tiny that they can be somewhat difficult to see. A person who has overdosed may find it extremely difficult to stay awake, and may lapse into unconsciousness, in which case awakening the person can often be quite difficult. The greatest danger lies in the breathing pattern brought on by an oxycodone overdose. The affected individual's breathing may become very shallow, and in extreme cases could stop completely.

Emergency Treatment In The Case Of Overdosing - When emergency treatment is called for, the first thing that is often done is to administer oxygen to the person who has overdosed to counteract the effects of shallow breathing. In extreme cases, where administering oxygen does not appear to be helping, Naloxone may be administered. Naloxone is usually a very effective antidote, but it brings with it some very unpleasant side effects which at times can be rather severe. The patient may also be given a laxative to clear remnants of oxycodone out of the stomach.

If caught in time, someone who has overdosed will usually recover completely, but will have to spend some time in treatment to overcome any dependence on the drug. If, following an overdose, shallow breathing becomes too prolonged, or breathing stops for a short time, permanent brain damage could result. If the breathing stops for too long of a time, death will of course become inevitable.

Determining If You Should Take The Drug - Before you are given a prescription for a pain-fighting medication containing oxycodone, your doctor will usually ask you a number of questions regarding the status of your health and well-being. This knowledge can help determine what the proper dosage of the medication should be, or if a prescription for the medication containing oxycodone should be given at all. It is always best to be completely honest with your doctor in this respect since the drug does carry with it certain dangers.